North Carolina, 2023

Flash Flooding and Damaging Winds in North Carolina, August 24, 2023

August 24, 2023 · NWS RAH · 7 events in 3 counties and zones

The remnants of a convective complex moved into an unstable environment with enhanced mid-level flow and steep low-level lapse rates. This resulted in the development of a line of storms that moved southeast through the northwestern Piedmont in the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$45,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

The remnants of a convective complex moved into an unstable environment with enhanced mid-level flow and steep low-level lapse rates. This resulted in the development of a line of storms that moved southeast through the northwestern Piedmont in the evening. Urban flash flooding occurred in Guilford County, and there was some wind damage in Forsyth and Davidson counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 24, 3:00 PM EST, 2 hours 41 minutes earlier.

Area forecast discussion, Aug 24, 3:00 PM EST, 2 hours 41 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
400 PM EDT Thu Aug 24 2023

.SYNOPSIS...
A surface low pressure trough will extend over the Piedmont of North
Carolina through the weekend, as a hot and humid air mass persists
over the region. An upper level disturbance will track southeastward
through North Carolina through tonight, followed by another weaker
disturbance that will cross northeast North Carolina late Friday. A
third disturbance will move through late Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 340 PM Thursday...

A well-defined MCV over srn WV (near BLF), generated by overnight
convection over OH, will track ssewd across swrn VA and the nwrn
through srn NC Piedmont tonight, to near CLT by ~09Z Fri. Its
influence will encourage the development of additional showers and
storms along its track with further diurnal heating/destabilization
across the srn Appalachians and nwrn/srn NC Piedmont through this
evening. This convection will occur along a tight instability
gradient between the residual continental air and influence from a
lingering surface ridge over ern and e-cntl NC, where little to no
instability exists, and a regime of weak low-level moisture
advection across the lwr OH Valley and srn Appalachians, which has
supported moderate MLCAPE over the NC Foothills. 25-35 kts of
enhanced mid-level flow along and to the right of the track of the
MCV, steep low-level lapse rates (~8-8.5 C/km), and 1000-1500 J/kg
of DCAPE over the wrn Carolinas, may support strong to locally
damaging downbursts from associated multi-cells. A few showers, or
light rain from a canopy of mid-level ceilings surrounding the MCV,
may linger through midnight over the srn Piedmont. It will otherwise
be dry and mild, with lows in the upr 60s-lwr 70s.

&&

.SHORT TERM /FRIDAY AND FRIDAY NIGHT/...
As of 400 PM Thursday...

Cntl NC will remain on the srn periphery of a belt of seasonably
strong nwly flow from the upr MS Valley to the middle Atlantic,
around the longstanding ridge that will drift across the srn High
Plains.

At the surface, a front will settle south across the middle
Atlantic, OH Valley, and mid MS Valley, while a lee trough will
extend across the srn middle Atlantic Foothills and wrn Piedmont. An
outflow boundary from Thu night convection may also be in the
process of settling south across the Virginias.

Continued warm and moist air advection ahead of the front, across
the lwr OH Valley and srn middle Atlantic, will result in the
development of increasingly hot and humid conditions across cntl NC,
with high temperatures mostly in the mid-upr 90s and heat index
values a few degrees higher. A chance of afternoon-evening
convection will also exist primarily across the nrn half of cntl NC,
where influence from the aforementioned outflow and subsequent
convection from the Virginias will be most likely. Steep low-level
lapse rates and DCAPE around 1200-1500 J/kg, amid 20-25 kts of nwly
mid-level over nrn NC, will support a conditional threat of strong
to locally damaging wind gusts there through the evening. Lows will
be milder, mostly in the lwr-mid 70s.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
As of 303 PM Thursday...

An anomalous mid-level ridge will continue to retrograde westward on
Saturday as upper troughing begins to amplify across the northeast.
Troughing along the Mid-Atlantic/northeast coast will persist
through the end of the weekend. A potentially deeper trough will
then build down from the Great Lakes into the Tennessee Valley
through middle of next week.

Temperatures: There is some uncertainty wrt to the passage of a cold
front on Saturday. Some guidance has trended much faster with the
front bringing it through our area earlier Saturday.  If this
solution pans out, we could see some cooler temperatures than what
is currently in this afternoon forecast package.  However, if the
cold front hangs a bit further north as the GFS and ECMWF predict,
daytime highs very well could push into the mid to upper 90s again.
Regardless, temperatures will start to "cool" off from Sunday onward
as the front hangs to our south and rain (more below) and cloudy
conditions persist (max temps mainly in the lower to mid 80s).

Precipitation: The aforementioned cold front will push through our
area at some point on Saturday. It's eventual temporal evolution
will largely dictate which locations have the best chance at
rainfall Saturday.  If it pushes through earlier in the day, rain
chances will likely be mostly confined across the southern tier of
counties where positive instability will be possible with daytime
heating. However, if it pushes through later in the day, then rain
will be possible further north. Given the uncertainty, decided to
not deviate from the NBM and include mostly slight to low chance
POPs (20 to 30%) across all of central NC favoring the
afternoon/evening timeframe. Rain chances will then likely increase
during the day on Sunday as flow aloft turns more wswly and
anomalous PWAT surges across central NC (2+ inches; ~130% above
normal). The front will likely anchor somewhere near our southern
tier of counties Sunday as weak impulses aloft move through. Forcing
looks to be maximized across our south, but it appears possible that
all of central NC could see beneficial rain on Sunday.

Models are in pretty good agreement with amplifying a strong trough
over the Great Lakes and lifting it through the mid-
Atlantic/northeast Tuesday through Thursday.  Additional vorticity
perturbations will likely enhance shower and thunderstorm chances
both Monday and Tuesday across all of central NC. Beyond Tuesday,
however, uncertainty increases as guidance disagrees on whether or
not a new area of disorganized convection strengthens over the Gulf
of Mexico and pulls tropical moisture into our area middle of next
week.  The EPS and ECMWF deterministic runs simulate a tropical low
of some sort hitting the Florida Panhandle early Wednesday, pumping
some enhanced moisture up into our area. Conversely, the GEFS and
CMC ensemble median output advect drier air across our area behind a
stronger cold front effectively shunting any tropical moisture to
our south. In fact, the GEFS in general doesn't even really develop
much of a low in the Gulf. As of now, this latter solution has more
support and thus decided to maintain just slight to chance POPs on
Wednesday, with highest POPs focused across our southeastern zones.
Rain chances will likely then decrease on Thursday as drier air
continues to advect into central NC behind the departing cold front.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 150 PM Thursday...

A mid-level disturbance (MCV) over srn WV, generated by overnight
convection over OH, will track ssewd across swrn VA and the wrn and
srn NC Piedmont through ~09Z Fri. Its influence will encourage the
development of additional showers and storms along its track,
including at INT/GSO between 20Z Thu and 02Z Fri. While most of this
activity will be favored across the wrn and srn Piedmont, a shower,
or stratiform rain from a canopy of mid-level ceilings surrounding
the MCV, may also result at RDU around 01-02Z Fri. A nocturnal low
level jet centered from DOV to AKQ to JNX tonight may result in
swly, 25-35 kt winds around 1200 ft AGL between 04-10Z Fri, with a
resultant risk of low end LLWS at RDU and RWI.

Outlook: A chance of showers/storms will result throughout cntl NC
Fri afternoon through early-mid next week, as a frontal zone settles
into and wavers over the Carolinas. The presence and proximity of
that front will also result in a chance of IFR-MVFR ceilings in
cntl NC Mon and Tue mornings.

&&

.CLIMATE...
Record High/Low Temperatures for Fri (8/25)
Site      Rec Maximum     Rec High Minimum
GSO        98 (1914)           75 (2007)
RDU        99 (2007)           75 (2007)
FAY       100 (1968)           75 (2007)

Record High/Low Temperatures for Sat (8/26)
Site      Rec Maximum     Rec High Minimum
GSO        98 (1975)           74 (1903)
RDU       101 (1943)           74 (2011)
FAY       101 (1943)           74 (2020)

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...GIH
NEAR TERM...MWS
SHORT TERM...MWS
LONG TERM...Luchetti
AVIATION...MWS
CLIMATE...RAH
Hazardous weather outlook, Aug 24, 3:02 AM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
402 AM EDT Thu Aug 24 2023

NCZ010-011-023>028-038>041-043-250815-
Warren-Halifax-Alamance-Orange-Durham-Franklin-Nash-Edgecombe-
Davidson-Randolph-Chatham-Wake-Wilson-
402 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected Friday
afternoon and again Saturday. Anyone who must be outdoors should
take frequent breaks and stay hydrated.

Additionally, scattered strong to severe storms are possible Friday
afternoon and early evening. Damaging wind gusts will be the primary
threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021-022-250815-
Person-Granville-Vance-Forsyth-Guilford-
402 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Scattered strong to severe storms are possible Friday afternoon and
early evening. Damaging wind gusts will be the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ042-073>078-083>086-088-089-250815-
Johnston-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-Richmond-
Scotland-Hoke-Cumberland-Sampson-
402 AM EDT Thu Aug 24 2023

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Heat index values between 100 and 105 degrees are expected Friday
afternoon and again Saturday. Anyone who must be outdoors should
take frequent breaks and stay hydrated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 24, 2:34 PM EST, 3 hours 7 minutes before
Special Weather Statement
National Weather Service Raleigh NC
334 PM EDT Thu Aug 24 2023

NCZ022-242030-
Guilford NC-
334 PM EDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of northern Guilford
County through 430 PM EDT...

At 334 PM EDT, Doppler radar was tracking a strong thunderstorm over
Bethany, or 7 miles southwest of Wentworth, moving southeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, McLeansville, Summerfield, Gibsonville, Stokesdale, Lake
Guilford Mackintosh Marina, Lake Townsend Marina, Lake Townsend, Lake
Jeanette Marina and Monticello.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3624 7953 3602 7954 3613 7999 3619 8002
      3625 8002
TIME...MOT...LOC 1934Z 304DEG 18KT 3631 7983

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 24, 3:19 PM EST, 2 hours 22 minutes before
Special Weather Statement
National Weather Service Raleigh NC
419 PM EDT Thu Aug 24 2023

NCZ022-242115-
Guilford NC-
419 PM EDT Thu Aug 24 2023

...A strong thunderstorm will impact portions of eastern Guilford
County through 515 PM EDT...

At 419 PM EDT, Doppler radar was tracking a strong thunderstorm over
Greensboro, moving southeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Greensboro, McLeansville, Pleasant Garden, Climax, Lake Guilford
Mackintosh Marina, Forest Oaks, Lake Townsend, Lake Jeanette Marina
and Lake Brandt.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3606 7954 3590 7954 3591 7985 3605 7992
      3616 7987 3619 7977
TIME...MOT...LOC 2019Z 311DEG 15KT 3611 7980

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS
Special weather statement, Aug 24, 4:58 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
558 PM EDT Thu Aug 24 2023

NCZ021-242300-
Forsyth NC-
558 PM EDT Thu Aug 24 2023

...Strong thunderstorms will impact portions of Forsyth County
through 700 PM EDT...

At 557 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Pinnacle to near East Bend to Buck Shoals.
Movement was southeast at 15 mph.

HAZARD...Winds in excess of 40 mph, pea size hail, and heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible. Heavy rainfall may also lead to localized
         flooding, especially in poor drainage locations.

Locations impacted include...
Winston-Salem, Clemmons, Bermuda Run, Huntsville, Lewisville,
Walkertown, Rural Hall, Stanleyville, Pfafftown and Donnaha.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3611 8051 3612 8046 3614 8044 3621 8045
      3622 8043 3624 8045 3626 8045 3626 8012
      3603 8019 3602 8021 3600 8022 3600 8032
      3597 8040 3599 8042 3601 8042 3606 8046
      3604 8049 3605 8051 3609 8052
TIME...MOT...LOC 2157Z 318DEG 14KT 3635 8041 3618 8051 3608 8083

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

AS

The radar

The Roanoke radar (KFCX), 111 km away, was scanning. The volume nearest the first event began at 22:40 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 2 flash flood. Local standard time, as filed.

Thunderstorm Wind, Forsyth

When
August 24, 5:41 PM EST
Where
Forsyth County, 1.75 mi WNW of Clemmons
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
911 Call Center
Coordinates
36.033, -80.407

Trees and power lines were down at the 7500 block of Lasater Road.

Thunderstorm Wind, Forsyth

When
August 24, 5:50 PM EST
Where
Forsyth County, 0.1 mi ENE of Clemmons Station
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.000, -80.378

Multiple trees were down at the 6700 block of Idols Road.

Thunderstorm Wind, Davidson

When
August 24, 6:13 PM EST
Where
Davidson County, 1.75 mi WNW of Reeds Xrds
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.857, -80.360

Multiple trees were down in the vicinity of Yadkin College Road and West Oaks Lane.

Thunderstorm Wind, Davidson

When
August 24, 6:24 PM EST
Where
Davidson County, 1.74 mi N of Lexington Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.805, -80.305

Multiple trees were down in the vicinity of Tussey Road and Beaver Creek Road.

Thunderstorm Wind, Davidson

When
August 24, 6:31 PM EST
Where
Davidson County, 2.71 mi SW of Holly Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
35.793, -80.216

Multiple trees were down in the vicinity of Becks Church Road and East Old United States Highway 64.

Flash Flood, Guilford

When
August 24, 7:00 PM EST
Where
Guilford County, 0.68 mi SSW of Jamestown to 0.42 mi WSW of Jamestown
Cause
Heavy Rain
Property damage
$15,000
Reported by
911 Call Center
Coordinates
35.991, -79.935

A stranded vehicle was found near Main Street in Jamestown, and deputies found three to four feet of water covering the roadway.

Flash Flood, Guilford

When
August 24, 8:09 PM EST
Where
Guilford County, 2.14 mi ESE of Greensboro to 2.01 mi ESE of Greensboro
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
36.056, -79.766

Flooding was reported at United States Route 29 and East Gate City Boulevard. A portion of the roadway was closed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2023Every state in 2023This day in weather historyWarnings in North Carolina, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1135964, 1135966, 1135970, 1135971, 1135974, 1135954, 1135960.